Clostridium Difficile-Associated Diarrhea in a Tertiary Care Medical Center (Clinical Report)
Outbreaks of Clostridium difficile–associated diarrhea (CDAD) have been reported in acute care as well as long-term care facilities (1, 2). Disruption of the normal gut flora allows colonization with C. difficile (3). C. difficile colonization in adult patients may increase by 10% to 30% during hospitalization, but not all patients will develop disease. Known risk factors associated with CDAD development include prior exposure to antimicrobials, gastrointestinal (GI) surgery, feeding tubes, chemotherapy, environmental exposure, advanced age, severity of comorbid conditions, and GI stimulants, stool softeners, and enemas (1, 2, 4, 5). Although the strongest evidence with antimicrobial exposure exists with clindamycin, penicillins, and cephalosporins (4-11), reports have implicated fluoroquinolone use as a potential risk factor in the development of CDAD (2, 11-20). Proton pump inhibitors (PPIs) are another pharmacologic class suggested as a risk factor in the development of CDAD (21, 22). Hillcrest Medical Center is a licensed 557-bed tertiary care hospital located in northeast Oklahoma. This institution had experienced an apparent increase in CDAD cases over a 2-year period (years 2001-2003) with no defined cause, although a correlation with a formulary change from levofloxacin to moxifloxacin had been postulated. In addition, intravenous PPI therapy became available during this time period. The primary objective of this study was to evaluate the relationship of CDAD with levofloxacin or moxifloxacin use in acutely ill patients. Secondary study objectives included evaluating the relationship between CDAD and PPI use in acutely ill patients and describing the treatment regimens and outcomes of CDAD patients.